Does Levaquin cause swelling and pain in joints?

default
Posted on Wed, 24 Dec 2014 in Bones, Muscles and Joints
Question: I'm just out of the hospital with pneumonia and related upper respiratory issues. The phlegm is now productive via a "Quad-Cough". I've been released on oral levaquin (750mg) daily. After my 2nd dose I've noticed extreme swelling in my right knee and a purple patch on my left foot.
I'm quadriplegic - Complete spinal cord injury at C-6 22 years post injury.... I'm not diabetic but have had the onset of severe Heterotopic Ossification [HO] over the past 2 years. Is this the levaquin causing the swelling or a new bone growth that's making my joints ache?
doctor
Answered by Dr. Praveen Tayal 20 minutes later
Brief Answer:
Can be also due to infection.

Detailed Answer:
Hello,
Thanks for posting your query.

The swelling and pain in the joints can be due to the infection itself or due to a side effect of Levaquin (it may cause swelling and bruise).
Rest, mild pain killers and hot compress in the area should provide relief.

Other possibility, The purple patch on the left foot without any history of in jury can be due to spontaneous bleeding. You need to get your bleeding profile evaluated to rule out any such serious cause.

If possible upload images of swelling and rash.


I hope this answers your query.

In case you have additional questions or doubts, you can forward them to me, and I shall be glad to help you out.
Wishing you good health.
Regards.
Dr. Praveen Tayal.

For future query, you can directly approach me through my profile URL http://bit.ly/Dr-Praveen-Tayal

Above answer was peer-reviewed by : Dr. Bhagyalaxmi Nalaparaju
doctor
default
Follow up: Dr. Praveen Tayal 2 hours later
Thanks Dr Tayal. I am uploading 3 images for your discern. 1 is of the left foot, the 2nd is the swelling of the right knee. The 3rd is a closed wound in my sacral area. The hospital doc called it a "Deep Tissue Injury". Awaiting your assessment.
Sincerely, XXXXXXX
doctor
Answered by Dr. Praveen Tayal 18 minutes later
Brief Answer:
Needs evaluation.

Detailed Answer:
Hello.
Thanks for writing again.
I have seen the uploaded images. The injury at the hip seems to be a deep tissue injury. The swelling and discoloration on the foot is considerable and any coagulation defects need to be explored after proper blood investigations. Discuss about it with the treating doctor. These do not seem to be mild inflammatory swellings. You can keep the foot elevated on two pillows to help the swelling subside.

Hope my answer is helpful.
Do accept my answer in case there are no further queries.
Regards.

Above answer was peer-reviewed by : Dr. Prasad
doctor
Answered by
Dr.
Dr. Praveen Tayal

Orthopaedic Surgeon

Practicing since :1994

Answered : 12049 Questions

premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,   ,  
Drug/Medication

Recent questions on  Deep tissue injury

doctor1 MD

Almost two months ago, I dropped a very heavy carry-on bag against the back of my calf. It hurt like crazy (very badly) and I figured I'd get a...

doctor1 MD

My mother had a fall last week turned her wheel chair over and had know on her head. Last night watching TV the left hand started swelling and...

doctor1 MD

Hi I had a bad fall from my horse and face planted on the arena wooden wall. I managed to rip half my lip off as my teeth went through the bottom...

doctor1 MD

hello, my name is Lei. I fell down the stairs this afternoon landing on my butt. It was terrible especially that I m slightly overweight . There is...

Get personalised answers from verified doctor in minutes across 80+ specialties

142 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
backtotop2